Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 26, 2002, 2:44 PM EDT for Sullivan County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2002, 2:44 PM EDT (18:44 UTC)
- Expired
- Jun 26, 2002, 3:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Sullivan County, NY
The radar
The Albany radar (KENX), 113 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 261844 SVRBGM NYC105-261915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 244 PM EDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN CENTRAL NEW YORK. * UNTIL 315 PM EDT. * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRAHAMSVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN SULLIVAN COUNTY AT 300 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4181 7470 4168 7453 4204 7396 4223 7421
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:25 AM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 26, 9:25 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 925 AM EDT WED JUN 26 2002 UPDATE ONLY TO REMOVE EARLY MORNING FOG FROM FORECAST. NO OTHER CHANGES. JML ...PREVIOUS DISC BELOW... SATELLITE IMAGERY SHOWS SOME HIGH CIRRUS CLOUDS BLOWING OFF FROM CONVECTION IN THE OHIO VALLEY AND SPREADING INTO NY AND PA EARLY THIS MORNING. YET, MUCH OF THESE CLOUDS ARE THIN AND SHOULD ALLOW A GOOD DEAL OF HAZY SUN FOR THE FIRST HALF OF TODAY. WELL ALSO RETAIN A MENTION OF EARLY MORNING FOG AS LOCAL SURFACE OBSERVATIONS ARE BEARING THIS OUT IN MANY PLACES ACROSS THE FORECAST AREA. THE STRONG LATE JUNE SUN AND RESIDING AIR MASS SHOULD SUPPORT HIGH TEMPERATURES WELL INTO THE 80S TO NEAR 90 AGAIN THIS AFTERNOON. OUR THINKING HASNT CHANGED MUCH REGARDING THE LIKELIHOOD OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE LATEST WATER VAPOR PICTURES DISPLAY A SHORT WAVE COMPLEX EXTENDING FROM LOWER MICHIGAN ACROSS MUCH OF OHIO AS OF THIS WRITING. THIS FEATURE IS PROGGED TO DRIFT ACROSS THE FORECAST AREA THIS AFTERNOON AND EARLY TONIGHT. AT THE SAME TIME, THE LOCAL ENVIRONMENT SHOULD BECOME QUITE UNSTABLE LATER TODAY WITH EXPECTED CAPE VALUES OF 2500 TO 3000 J/KG. VERTICAL SHEAR SHOULD ALSO IMPROVE SOME BY LATE IN THE DAY AS MODEL GUIDANCE SHOWS A 35 TO 40 KNOT WIND MAXIMUM OVER NY AND PA NEAR THE 700 MILLIBAR LEVEL. SOME ISOLATED SEVERE WEATHER COULD FORM IN THIS TYPE OF REGIME AND THUS WELL THROW IN THE POSSIBILITY OF STRONG WINDS AND HEAVY RAIN. LATER THIS EVENING, THINGS SHOULD QUIET DOWN A BIT AS LOSS OF DAYTIME HEATING RESULTS IN AT LEAST SOME STABILIZATION. HOWEVER, WITH THE UPPER TROUGH AXIS LURKING TO OUR WEST AND PLENTY OF MOISTURE STILL AVAILABLE, HIT AND MISS SHOWERS AND THUNDERSTORMS COULD POP UP EVEN DURING THE OVERNIGHT PERIOD. THURSDAY, A SURFACE COLD FRONT APPROACHES BY LATE AFTERNOON OR EARLY EVENING. THINGS SHOULD BECOME INCREASINGLY UNSTABLE ONCE AGAIN WITH A WARM HUMID AIR MASS IN PLACE AND GRADUALLY LOWERING HEIGHTS OWING TO THE ABOVE MENTIONED UPPER TROUGH. WELL MAINTAIN THE LIKELIHOOD OF SHOWERS AND STORMS. SCATTERED CONVECTION WILL PROBABLY BLEED INTO THURSDAY EVENING BEFORE DIMINISHING. ON FRIDAY, WE KEPT THE FORECAST RAIN-FREE FOR NOW AS SOMEWHAT DRIER AIR IS PROGGED TO COME IN FROM THE NORTHWEST. HOWEVER, ANOTHER SHORT WAVE IS ALSO SEEN COMING AROUND THE MAIN UPPER TROUGH WITH PERHAPS A SECONDARY SURFACE BOUNDARY AS WELL. LATER SHIFTS WILL HAVE TO LOOK AT THIS MORE CLOSELY. WORK ZONES ARE ON THE STREET. THE FINAL PACKAGE WILL BE SHIPPED OUT BETWEEN 3:30 AND 3:45. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, Jun 26, 1:08 PM EDT, 1 hour 36 minutes before
NYZ022-261800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 108 PM EDT WED JUN 26 2002 ...A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL WILL MOVE ACROSS PARTS OF STEUBEN COUNTY... AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR WELLSVILLE....OR ABOUT 15 MILES WEST OF HARTSVILLE....MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HARTSVILLE AND WEST GREENWOOD AT 130 PM. NORTH HORNELL AND HORNELL AT 145 PM. AVOCA AND COHOCTON AT 200 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jun 26, 2:18 PM EDT, 26 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046- 036-037-009-018-260100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 218 PM EDT WED JUN 26 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: CAYUGA NY... SENECA NY... SCHUYLER NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... SULLIVAN NY... DELAWARE NY... BROOME NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... OTSEGO NY... MADISON NY... ONEIDA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:28 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jun 26, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 57 min |
| Jun 26, 6:11 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 49 min |
| Jun 26, 6:16 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 44 min |
| Jun 26, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 47 min |
| Jun 26, 7:34 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 41 min |
| Jun 26, 7:56 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.